Hail, Shelby
- When
- May 20, 3:25 PM CST to 3:30 PM CST
- Where
- Shelby County, 3.31 mi SE of Irwin
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.770, -95.150
Scattered thunderstorms developed near a slow-moving front in western Iowa during the afternoon and evening of May 20th. A few storms produced 3/4 inch and larger hailstones.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Scattered thunderstorms developed near a slow-moving front in western Iowa during the afternoon and evening of May 20th. A few storms produced 3/4 inch and larger hailstones.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 20, 1:49 PM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 249 PM CDT TUE MAY 20 2014 .SHORT TERM...(TONIGHT THROUGH FRIDAY) ISSUED AT 245 PM CDT TUE MAY 20 2014 TEMPERATURES AND PRECIP CHANCES WILL BE THE MAIN CONCERN IN THE SHORT TERM. THESE TWO PARAMETERS WILL BE PRIMARILY DEPENDENT ON THE LOCATION OF A QUASI STATIONARY FRONTAL BOUNDARY CURRENTLY LOCATED OVER FAR SOUTHEAST NEBRASKA INTO CENTRAL KANSAS AT 19Z. LATEST MODEL RUN CONTINUES TO INDICATE A SLOW SOUTHWARD DRIFT OF THIS BOUNDARY TONIGHT AND WEDNESDAY INTO CENTRAL KANSAS AND CENTRAL MISSOURI WITH THE CHANCE OF THUNDERSTORMS LIMITED TO THE GENERAL AREA OF THE FRONT. PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE LIKELY ACROSS THE REGION THROUGH THE REMAINDER OF THE FORECAST PERIOD AS THE STATIONARY FRONT OVER KANSAS BEGINS TO LIFT NORTH AND SHORT WAVE ENERGY COMING OUT OF THE SOUTHWEST IN ADVANCE OF THE CLOSED UPPER LOW ACTS TO HELP TRIGGER STORM DEVELOPMENT. .LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY) ISSUED AT 245 PM CDT TUE MAY 20 2014 THE UNSETTLED PATTERN WILL CONTNUE THROUGH THE EXTENDED PERIOD AS THE UPPER LOW OVER THE SOUTHWEST CONUS GRADUALLY WORKS ITS WAY INTO THE PLAINS REGION BY TUESDAY. && .AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 1213 PM CDT TUE MAY 20 2014 VFR CONDITIONS THROUGH THE PERIOD. BROKEN DECK OF MID CLOUDS AT 6000-8000 FEET AT KOMA/KLNK...BUT SHOULD SCATTER OUT BY 21/01Z. NORTHEAST WINDS AT 12 TO 18 KNOTS THROUGH THE REMAINDER OF THE AFTERNOON AS WELL. COULD BE CONVECTION THAT DEVELOPS NEAR OMAHA 21-24Z...BUT NOT CONFIDENT ENOUGH THAT IT WOULD BE AT THAT TAF LOCATION...THUS LEFT OUT FOR NOW...BUT WOULD AMEND FORECAST IF STORMS MATERIALIZE AND WOULD DIRECTLY IMPACT THE SITE. WINDS LESS THAN 07 KNOTS AFTER 01Z...BUT THEN INCREASE AGAIN TO 12 KNOTS OR GREATER BY 21/15Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...FOBERT LONG TERM...FOBERT AVIATION...DEWALD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1244 PM CDT TUE MAY 20 2014 IAZ090-091-NEZ011-012-016>018-030>032-042-043-050-065>068-078- 088>093-210745- FREMONT-PAGE-KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-PLATTE-COLFAX-BUTLER-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1244 PM CDT TUE MAY 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND AND EARLY NEXT WEEK IN ASSOCIATION WITH A NEARLY STATIONARY FRONTAL BOUNDARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. IAZ043-055-056-069-079-080-NEZ015-033-034-044-045-051>053-210745- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-THURSTON- CUMING-BURT-DODGE-WASHINGTON-SAUNDERS-DOUGLAS-SARPY- 1244 PM CDT TUE MAY 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORM DEVELOPMENT THIS AFTERNOON. IF THUNDERSTORMS DO DEVELOP...THEY COULD BE STRONG...BUT WOULD PROBABLY REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND AND EARLY NEXT WEEK IN ASSOCIATION WITH A NEARLY STATIONARY FRONTAL BOUNDARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. DEWALD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
354 PM CDT TUE MAY 20 2014
IAZ055-056-202145-
SHELBY IA-HARRISON IA-
354 PM CDT TUE MAY 20 2014
...SPECIAL WEATHER STATEMENT...
AT 353 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HARLAN...OR 25 MILES NORTHWEST OF ATLANTIC...MOVING EAST AT 50 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARLAN...ELK HORN...SHELBY...IRWIN...PORTSMOUTH...WESTPHALIA...
TENNANT...KIRKMAN...NISHNA BEND RECREATION AREA AND PRAIRIE ROSE
STATE PARK.
LAT...LON 4159 9507 4151 9546 4168 9554 4182 9510
4181 9509 4160 9509 4160 9504
TIME...MOT...LOC 2053Z 251DEG 42KT 4162 9541
DEWALDThe Omaha radar (KOAX), 113 km away, was scanning. The volume nearest the first event began at 21:25 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508141, 508142, 508143.